Share Facebook


07-28-2013, 12:58 PM   #1
M101
 
Join Date: Dec 2012
Location: London, United Kingdom

My Support Groups:
Struggling on 6MP

Hi all

I have been on 6MP for around 3 months now and I am really struggling (1.5 months of 25mg and 1.5 months on 50mg). I am suffering from extreme exhaustion (maintaining a social life around full time work is impossible) and my symptoms are no better. My bowel frequency is just as bad as it was before 6MP and I am taking more imodium than ever - daily (plus codiene which is supposed to make you constipated!).

In all honesty I feel like I want to come off the drug because I feel it is doing me more harm than good. I know it takes a while to work but I thought I would at least see some improvement by now? I have been tapering down my Entocort too.. now on 3mg daily.

Can I just stop taking 6MP suddenly?

My NHS IBD service is useless and my GP has asked for them to see my urgently (I was seeing someone privately but my GP refused to prescribe me the drug and maintains I need to stay in the NHS). I feel like I have lost all my support and noone can help me.

Has anyone else had any similar problems on 6MP? I am so exhausted I come home from work and sleep and I am getting bored and fed up of feeling so crap all the time. Part of me has also considered reducing my hours at work (has anyone done this?) but part of me feels that I will probably feel just as rubbish anyway.

Any advice would be greatly appreciated. I think the hardest thing is knowing that if I come off it there may be no other options (I didnt get on with Azathriprine)... but it feels so bad I would rather suffer my symptoms without the exhaustion than suffer with the exhaustion on this drug.

Thanks guys

So fed up now!

M xx
07-28-2013, 03:33 PM   #2
nogutsnoglory
Moderator
 
nogutsnoglory's Avatar
 
Join Date: Sep 2009
Location: New York

My Support Groups:
I was very exhausted on 6mp but I'm
always exhausted no matter what. You really should have started seeing a difference in 3 months. Please don't just stop the drug without talking to your GI. They may feel a dose adjustment or drug augmentation may help and that it will kick in. Suddenly stopping can bring on a barrage of nasty side effects.
07-28-2013, 11:02 PM   #3
Catherine
Moderator
 
Catherine's Avatar
 
Join Date: Jan 2012
Location: Melbourne, Victoria, Australia

My Support Groups:
Ask you GP to test your iron, folate, b12 and D levels as low levels of these can also result in tiredness.
__________________
Catherine
Mother of Sarah dx aged 16, Jan 2012
DX - CD 1/12, asthma
Small bowel to small bowel fistula

Meds: ), azathioprine 200mg, Mesalazine 1.2g x 2, seretide 250 x 2 (asthma), ventolin (as needed)

Currently no supplements.

Has previously taken Multi B, Caltrate, B12 & Iron

Prednisolone (from 30 mg 01/02/2012 to 17/06/2012, 30mg 24/10/12-28/12/12, 50mg 24/1/13-27/4/13)
07-29-2013, 01:15 AM   #4
Jennifer
Adminstrator
 
Jennifer's Avatar
Suddenly stopping can bring on a barrage of nasty side effects.
Such as? Source nogutsnoglory please.

I haven't read anything about not being able to stop 6MP suddenly (Prednisone yes). I've done it myself multiple times (by doctors order).

What it can do however is allow some symptoms to start to return because the inflammation isn't being treated as much as it was before (just 3mg of Entocort may not be enough). Either way talk to your GI before stopping it so they are able to suggest a new treatment plan. 25mg is a low dose so you may not have been on the 50mg long enough.

Yet as you've noticed fatigue is a possible side effect from 6MP (although, as mentioned be sure to have your vitamin levels tested to make sure that's not the cause). A Crohn's flare in general can also make people very tired because your body is constantly fighting and trying to heal. Yet if your vitamin levels are normal and you and your GI feel that the 6MP is in fact causing you extreme fatigue then talk to them about switching to something else. Sometimes side effects can do more harm than good (harm doesn't always mean damage, it can also mean your quality of life as well).
__________________
Diagnosis: Crohn's in 1991 at age 9
Surgeries: 1 Small Bowel Resection in 1999; Central IV in 1991-92
Meds for CD: 6MP 50mg
Things I take: Tenormin 25mg (PVCs and Tachycardia), Junel, Tylenol 3, Omeprazole 20mg 2/day, Klonopin 1mg 2/day (anxiety), Restoril 15mg (insomnia), Claritin 20mg
Currently in: REMISSION Thought it was a flare but it's just scar tissue from my resection. Dealing with a stricture. Remission from my resection, 17 years and counting.
07-29-2013, 06:02 AM   #5
nogutsnoglory
Moderator
 
nogutsnoglory's Avatar
 
Join Date: Sep 2009
Location: New York

My Support Groups:
This is what my doctor told me when I wanted to come off 6mp so I had to taper. I think in general it's a good rule to discuss going off any medication with your doctor beforehand. Some medications can just be dropped but others have strong effects on the body.

"Continue to take mercaptopurine even if you feel well. Do not stop taking mercaptopurine without talking to your doctor" http://www.nlm.nih.gov/medlineplus/d...s/a682653.html
07-29-2013, 07:48 AM   #6
M101
 
Join Date: Dec 2012
Location: London, United Kingdom

My Support Groups:
Hi guys

Thanks for all your advice. I have been on the phone to the IBD clinic today and it seems they cannot see me for another 5 weeks, in which case I will see the IBD nurse and not a doctor.. I am so furious. I am going to chat again to my GP to see what the hell is going on.

I took 6 imodium yesterday, really don't see the point of taking 6MP plus so much imodium, Id rather just take the imodium on its own!

Does anyone else in the UK have problems with the NHS IBD clinic? I was seeing somone privately but my GP refused to prescribe me the 6MP so I have had to transfer to the NHS clinic. To be honest - if the NHS wont see me I will just have to go see someone privately on my own occord.

Agh - so frustrating. To them 5 weeks may not seem long but to someone suffering and trying to get on with their life it is forever.

Thanks again

M xx
07-29-2013, 08:35 AM   #7
Aussie
Senior Member
 
Join Date: Jun 2010
Location: Brisbane, Queensland, Australia
Hi M101, commonly see tiredness with thiopurines (Imuran and 6MP), not always dose related, can improve with time, although not always.

There are a few things you can try. If you take the drug in the morning, try taking it at night instead. Or, try splitting the dose, so 25mg in the morning, then 25mg at night.

Some people unfortunately have to stop due to the side effects. Next line would be Methotrexate, then biologics.

Good luck.
07-30-2013, 09:17 AM   #8
CrohnsChicago
Super Moderator
 
CrohnsChicago's Avatar
 
Join Date: Aug 2012
Location: Chicago, Illinois

My Support Groups:
Hi M101,

Are you getting your routine blood work done that is required while taking 6-mp to see how well your body is accepting/reacting to the medication?

And yes, splitting the dosage does work for some, but it is best to consult your doctor before switching around your medication like that since we all respond differently to treatments such as these. I have not seen any evidence to source that you cannot stop 6-mp cold turkey or you will experience severe side effects. Most pill bottles and medication pamphlets will tell you not to stop without consulting a doctor. But this is not like steroids. But again, it is still something that your GI should at least know about first to be on the safe side since people do respond differently to medications.

Can you at least get someone on the phone with you to discuss what you can do in the meantime? You've got the right idea, at least let your GP know in the meantime but still try and get your GI on the phone if you cannot see them sooner.

Hi guys

Thanks for all your advice. I have been on the phone to the IBD clinic today and it seems they cannot see me for another 5 weeks, in which case I will see the IBD nurse and not a doctor.. I am so furious. I am going to chat again to my GP to see what the hell is going on.

I took 6 imodium yesterday, really don't see the point of taking 6MP plus so much imodium, Id rather just take the imodium on its own!

Does anyone else in the UK have problems with the NHS IBD clinic? I was seeing somone privately but my GP refused to prescribe me the 6MP so I have had to transfer to the NHS clinic. To be honest - if the NHS wont see me I will just have to go see someone privately on my own occord.

Agh - so frustrating. To them 5 weeks may not seem long but to someone suffering and trying to get on with their life it is forever.

Thanks again

M xx
__________________
Crohn's-Colitis May 2012
Current Meds:
6-MP (100mg) / Asacol (4800mg)
Past Meds:
Prednisone/ Entocort / Flagyl
Current Supplements:
B12 Shot (1cc/mo) / Multivitamin / Vitamin D (1000iu) / Calcium (1200mg) / Omega 3 Fish Oil (4800mg)
Additional Info:
Anemia/Borderline Anemia - whole life
Generalized Anxiety Disorder - 2009 (Cognitive Behavioral Therapy, mindfulness meditation)


Last edited by CrohnsChicago; 07-30-2013 at 09:32 AM.
Reply

Thread Tools


All times are GMT -5. The time now is 02:44 AM.
Copyright 2006-2017 Crohnsforum.com